reuters.com/Parkinson’s drugs linked to impulse control disorders

SHARE

SHAFAQNA – Drugs for Parkinson’s disease can sometimes cause patients to have difficulty controlling their impulses, researchers say.

The medicines, known as dopamine receptor agonist drugs, were linked with higher risks for pathological gambling, hypersexuality and compulsive shopping in a new study.

Cases of these severe impulse control disorders linked to the drugs have been reported for more than 10 years, and in many cases the abnormal behavior stops when patients stop taking the medications, lead author Thomas J. Moore of the Institute for Safe Medication Practices in Alexandria, Virginia, and colleagues write in their report of the study.

The Parkinson’s Disease Foundation says on its website that in one earlier study, dopamine agonists were linked with compulsive behaviors in up to 14 percent of patients.

To further investigate the connection, Moore’s team analyzed 2.7 million serious drug side effects reported in the FDA Adverse Event Reporting System between 2003 and 2012 in the U.S. and 21 other countries. They identified 1,580 impulse control disorder events, 710 linked to dopamine agonist drugs and 870 associated with other drugs.

The dopamine agonists were most often prescribed for Parkinson’s disease but were also sometimes prescribed for patients with restless leg syndrome.

Dopamine agonist drugs were 277 times more likely to result in a report of specific impulse control symptoms than other drugs, Moore told Reuters Health by email.

“This tells you that reports associating a drug with pathological gambling or hypersexuality are extremely rare, except for this group of drugs,” he said.

That’s a large increase in risk, and the actual risk could in fact be higher, since these data rely on official reports of drug side effects, according to Joshua J. Gagne of Brigham and Women’s Hospital and Harvard Medical School in Boston.

Gagne wrote an editorial accompanying the new results.

There was also a link between impulse control disorders and antidepressants or antipsychotics, but not as powerful as the link with the Parkinson’s drugs.

One characteristic of Parkinson’s disease is a reduction in the amount of the neurotransmitter dopamine in the brain. Dopamine agonist drugs, which include pramipexole (Mirapex), ropinirole, cabergoline, bromocriptine (Cycloset), rotigotine and apomorphine (Apokyn) in the U.S., activate dopamine receptors even in the absence of dopamine itself.

Usually, when a drug can have a serious side effect, the manufacturer is required by the U.S. Food and Drug Administration to put a warning about the problem in the drug’s packaging, in a bold black box that makes the warning easy to see.

None of these six drugs come with so-called Boxed Warnings about the potential behavioral side effects, but all six should come with clear and prominent warnings, the authors write.

Dopamine plays a complex role in regulating behavior, Gagne said, and drugs that affect the way the brain uses dopamine may reduce the threshold for impulsive behaviors.

“More and more we are learning what it does,” he said. “It makes biological sense that this may be causal.”

These compelling results are some of the best evidence we may be able to get concerning the behavioral consequences of dopamine agonist drugs, Gagne said. It’s difficult to study because many patients may not want to disclose their gambling or sexual behavior problems, he said.

“I think that this is one more piece of the puzzle that there may be something going on here with these drugs,” Gagne told Reuters Health by phone.

Patients need not be concerned, but if they find all of a sudden that they have a gambling problem, they should have a frank discussion about that with their doctor, he said.

“Doctors should understand and weigh these risks against the benefits,” Moore said. “There is a lot of difference between a patient with advanced Parkinson’s disease with severely impaired motor control and a patient with a mild case of restless leg syndrome.”

SOURCE: bit.ly/IZGqPC JAMA Internal Medicine, October 20, 2014.

LEAVE A REPLY

Please enter your comment!
Please enter your name here